Similarity to Other Known Reactions
The reactions reported to date are similar to other delayed-type hypersensitivity reactions (DTRs), which have been noted in patients who underwent dental work, experienced illness, or received other vaccinations months after filler injections—in fact, the woman in the Moderna trial who experienced lip angioedema had a similar reaction after receiving an influenza vaccination in the past (Facial Plast Surg Aesthet Med. 2021;23:75-76).
Explore This IssueAugust 2021
Researchers are still working to understand the pathophysiology of DTRs, though it seems likely that immunologic triggers may cause a heightened immune reaction in some people. A 2015 retrospective review of 4,702 hyaluronic acid filler treatments found that 23 patients (0.5%) experienced delayed-onset nodules in the months following injection; nine of the 23 (39%) had an identifiable immunologic trigger such as flu-like illness before nodule onset (Dermatol Surg. 2015;41:929-939).
The filler is the nidus of the problem. If all else fails, you can dissolve the filler. It’s a process, but it should help almost every time. —L. Mike Nayak, MD
Gilly Munavalli, MD, MHS, medical director and founder of Dermatology, Laser, & Vein Specialists of the Carolinas, in Charlotte, N.C., and an assistant professor of dermatology at Wake Forest School of Medicine, Winston-Salem, NC, said that the body essentially creates a subclinical granuloma around injected fillers.
“You’ve got a wall of inflammatory cells sitting around the filler, and the fillers continue to break apart into small hyaluronic acid chain molecules,” Dr. Munavalli said. “There’s a theory that those smaller molecules are more inflammatory,” and therefore more likely to respond to an immunologic trigger such as illness or vaccination.
Another theory posits that “fillers may act as adjuvants rather than direct T-cell activators, enhancing the antigen-specific immune response without triggering one of their own,” particularly in genetically predisposed individuals, including those with HLA subtypes B*08 and DRB1*03, with linkage to a predisposition for autoimmune or granulomatous disorders (Int J Women’s Dermatol. 2021;7:209-212).
Inflammatory reactions also have been reported following COVID-19 infection. A 2021 article by Dr. Munavalli and others included the case of a female patient who tested positive for COVID-19 15 days after receiving hyaluronic acid filler injections. Two weeks later, she reported “lips burning like sunburn and significant swelling to lips and cheeks and tear troughs.” Her primary care physician suspected a food allergy and treated her with intramuscular Kenalog. Her facial symptoms worsened, and the patient was subsequently treated with hyaluronidase, prednisone, and antibiotics over a period of weeks. The patient gradually experienced symptom resolution (Arch Dermatol Res [published online ahead of print February 9, 2021).